Inactive Substances In Drugs Can Cause Problems – You Don’t Say?!

bunch of white oval medication tablets and white medication capsules
Photo by Pixabay on Pexels.com

About flipping time people started looking into the fillers that we find in many meds – and even some supplements, I’d say! It is the bane of many of our lives.

Researchers in the US have recently published their warnings about the potential of these fillers for causing reactions in those sensitive to them.

“Inactive” ingredients may not be, study finds

Most pills contain compounds with potential to cause allergic reactions or discomfort in some patients.

“For most patients, it doesn’t matter if there’s a little bit of lactose, a little bit of fructose, or some starch in there. However, there is a subpopulation of patients, currently of unknown size, that will be extremely sensitive to those and develop symptoms triggered by the inactive ingredients,”

I currently have just two meds I can tolerate, both painkillers I can use when a migraine gets really bad – a liquid ibuprofen capsule and a paracetamol bum-drug (pessary) I have to ship in from Belgium – and yes I have stockpiled it, I confess, because of Brexit! Goodness knows what would happen if I really needed medication for something in hospital or whatever. The thought of a corn-dextrose IV drip sends me into real panic!

“Right now there is an imbalance in the amount of information and understanding out there with respect to the inactive components of medication,”

That is absolutely right from my own personal and clinical experience. Doctors understand generally if you say you can’t have gluten or lactose, but will look at you gone-out if you say you can’t have that as it has mannitol or maltodextrin etc in it because it comes from corn. It doesn’t say corn, they don’t know those are made from corn and they don’t know that corn is an increasing issue for many people either. And then they can get narky with you because you can’t possibly be sensitive to corn (they’ve never heard of it, it’s not one of the named 11 allergens so you must be making it up..) and you have dared to gently challenge their supposedly-superior knowledge on the issue with your self-diagnostic ‘googling’. The sheer arrogance of some – not all – gets on my wick, so much so I stopped going to doctors long-ago. Some, bless them, try to get it but then are undone by their own meds systems.

The problem is mostly with what is not declared on the system or on labels, but buried deep on a leaflet somewhere. I once had a very helpful, if unbelieving, GP check some ear drops for me on their meds system and between us we deemed it free from corn and my other allergens. Lo and behold, 30 minutes after taking it, I was in excruciating pain – and it lasted weeks! I checked the leaflet and online only to find the fillers and excipients were not included in the GP system ingredients – how bad is that?! So, we had assumed it was safe. Lesson learned there!

I can see why manufacturers use corn maltodextrin and the like as fillers, of course. Corn is seen as a ‘safe’ alternative for coeliacs who need to avoid gliadin gluten. The sad truth is, though, that clinically,  I am finding more and more people are reacting to the cross-reactive grains like corn where the body thinks it is still having gluten and acts immunologically accordingly. A person with that cross-reaction is not going to get well when they are regularly ingesting meds or supplements that contain it. It’s a real nightmare.

I can’t do much about the meds, I’m afraid, but we put a lot of never-ending work into the TGF (grain and dairy, cross-reactive free) Supplements Master List which is free on the shop hereplease donate if it helps you and use the links to trigger commission if you can – I have to pay an assistant to get the research done for this ‘freebie,’ so it needs to be paid for somehow, thank you!

Anyway, rant over. I truly hope this message gets across quickly and that manufacturers – of food, meds and supplements, start waking up to the fact that the so-called ‘innocuous’ ingredients they use to bulk stuff out or make it cheaper is causing more and more people problems. It can’t be that hard to choose non-allergenic and health-promoting ingredients instead, or leave them out as some supplement suppliers are now doing, can it? If I were a manufacturer, I’d be looking at using superfood powders like acai, for example, that have positive benefits rather than just using a ‘benign’ or not so benign filler to make my capsule look a bit fuller.

I live in hope…

4 Replies to “Inactive Substances In Drugs Can Cause Problems – You Don’t Say?!”

  1. What anout potato starch, rice bran, ascorbic acid. Good or bad in supplements and would they cause side effects

    1. It depends what people are sensitive to, Janet. Potato is a nightshade so not ideal, rice is a cross-reactive gluten grain and ascorbic acid is made from corn, another cross-reactive grain. Not everyone would react but some might.

  2. Apart from being allergic to grains etc. would they cause any other issues if you weren’t gluten intolerant/celiac

Leave a Reply